Can Probiotics Prevent Side Effects of Antibiotics?
The Article: Probiotics to Prevent Clostridium difficile Infection in Patients Receiving Antibiotics Joshua Z Goldenberg, ND; Dominik Mertz, MD; Bradley C. Johnston, PhD
A JAMA Clinical Evidence Synopsis summary of Cochrane review article of 31 articles
The Clinical Question: In adults and children prescribed antibiotics, is co-administration of a probiotic associated with a lower risk of symptomatic C. diff infection without an increase in adverse events?
The Evidence: Clinical trials sited: 39 (33 adults, 6 peds) Study years: 1988-2012 Number of patients: 9955 Setting: inpatient, outpatient, and combined Primary outcomes: C. diff infection and adverse events Secondary outcomes: C. diff detection and antibiotic associated diarrhea
The Results: Probiotics lowered risk of C. diff for all comers from 4% to 1.5% with a NNT of 40 to prevent one C. diff infection. NNT did not change significantly when looking at treatment setting, patient age, or probiotic species/dose. NNT for cramping and nausea: 37 NNT for diarrhea: 17
The Takeaway: When co-administered with antibiotics, probiotics are associated with a lower risk of C. diff infection and other common GI side effects. They are considered a cheap and low risk option that should be considered whenever we prescribe antibiotics.
Goldenberg JZ, Mertz D, Johnston BC. Probiotics to Prevent Clostridium difficile Infection in Patients Receiving Antibiotics. JAMA. 2018;320(5):499–500. doi:10.1001/jama.2018.9064